Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Norman, OK

March 25, 2018Cotton County, Jefferson County, Stephens County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 25, 2018, 6:27 PM CDT for Cotton County, Jefferson County, Stephens County, Oklahoma; Clay County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2018, 6:27 PM CDT (23:27 UTC)
Expired
Mar 25, 2018, 7:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cotton County, OK, Jefferson County, OK, Stephens County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS54 KOUN 252327
SVROUN
OKC033-067-137-TXC077-260015-
/O.NEW.KOUN.SV.W.0013.180325T2327Z-180326T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
627 PM CDT SUN MAR 25 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in southern Oklahoma...
  Southwestern Stephens County in southern Oklahoma...
  Southeastern Cotton County in southwestern Oklahoma...
  Northwestern Clay County in northern Texas...

* Until 715 PM CDT

* At 627 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles east of Randlett to 5 miles southwest of
  Waurika, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waurika, Comanche, Temple, Hastings, Addington, Waurika Lake, Corum
  and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 9813 3437 9774 3421 9764 3408 9815
      3412 9841
TIME...MOT...LOC 2327Z 238DEG 27KT 3417 9832 3412 9807 

HAIL...1.25IN
WIND...60MPH
 
$$

MAHALE
2 follow-up statements
346 
WWUS54 KOUN 252341
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
641 PM CDT SUN MAR 25 2018

TXC077-252351-
/O.CAN.KOUN.SV.W.0013.000000T0000Z-180326T0015Z/
Clay TX-
641 PM CDT SUN MAR 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3437 9813 3437 9774 3428 9768 3415 9799
      3417 9835
TIME...MOT...LOC 2341Z 233DEG 30KT 3429 9819 3417 9797 

$$

OKC033-067-137-260015-
/O.CON.KOUN.SV.W.0013.000000T0000Z-180326T0015Z/
Jefferson OK-Stephens OK-Cotton OK-
641 PM CDT SUN MAR 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN JEFFERSON...SOUTHWESTERN STEPHENS AND EAST CENTRAL
COTTON COUNTIES...

At 641 PM CDT, severe thunderstorms were located along a line
extending from near Temple to near Waurika, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Waurika, Comanche, Temple, Hastings, Addington, Waurika Lake, Corum
and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 9813 3437 9774 3428 9768 3415 9799
      3417 9835
TIME...MOT...LOC 2341Z 233DEG 30KT 3429 9819 3417 9797 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
504 
WWUS54 KOUN 260006
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
706 PM CDT SUN MAR 25 2018

OKC033-067-137-260016-
/O.EXP.KOUN.SV.W.0013.000000T0000Z-180326T0015Z/
Jefferson OK-Stephens OK-Cotton OK-
706 PM CDT SUN MAR 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON...
SOUTHWESTERN STEPHENS AND EAST CENTRAL COTTON COUNTIES WILL EXPIRE AT
715 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3437 9813 3437 9774 3428 9768 3415 9799
      3417 9835
TIME...MOT...LOC 0006Z 238DEG 27KT 3439 9801 3427 9779 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 4:36 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 25, 4:36 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
436 PM CDT Sun Mar 25 2018

...Mesoscale Update...

&&

.DISCUSSION...
Our earlier thinking with regards to convective initiation
potential hasn't changed much. The chance that storms will develop
is still fairly low. GOES-16 visible satellite loop does show
towering cumulus and some faint small anvils in eastern cotton
County and northern Clay County near a subtle confluence boundary,
but no deep/sustained convection yet. One big negative is neutral
mid-level heights and lack of large scale forcing. We can get
convection without this along convergence boundaries (i.e., the
dryline), but this is more common later in the season when
boundary layer moisture is deeper/richer and heating is more
significant. Even though moisture is fairly rich with mid 60
degree surface dew points, without a deep well-defined dryline
circulation and large scale ascent, we may not see much later this
afternoon and evening. Our main hope is some indication of very
subtle small-scale upper ascent that may be approaching from the
west, as evident by enhancement in high based cumulus and some
cirrus moving into western north Texas just to the west of the
area of enhanced cumulus.

BRB

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/

DISCUSSION...
Primary forecast issue is the risk of severe weather today.

For this afternoon into the early evening, there is the potential
for isolated convective initation near the Red River across
southwest Oklahoma/western north Texas.

A warm front is expected to gradually lift northward and is
forecast to be located just north of the Red River by late this
afternoon. At the same time, a dry line is forecast to be located
across southwest Oklahoma, southward into western north Texas.
Isolated convective initation will be possible near the
intersection of these two boundaries where a dry line bulge is
forecast to develop.

If thunderstorm(s) develop, and are able to sustain themselves,
effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more
than sufficient for supercells. In addition, if a storm is able to
track along the warm front, enhanced low-level wind shear and
will result in an attendant tornado threat.

Late tonight, isentropic ascent is forecast to increase, with a
the chance of scattered showers/storms increasing--especially
across the eastern two-thirds of Oklahoma and western north
Texas. Some fog will also be possible, especially across north
central/northwest Oklahoma with continued low-level moisture
advection.

For tomorrow afternoon, strong to severe thunderstorms are
expected to develop along a moisture gradient/quasi-dry line
across central Oklahoma, southwestward into western north Texas.
These thunderstorms are expected to coalesce into an MCS through
Monday evening. Periods of showers/storms are expected Monday
night through Tuesday night with increasing meridional flow and
continued insentropic ascent/moisture advection.

Widespread 2-3" of rainfall are expected from near I-44 to the
southeast. Localized flooding (including River Flooding) will be
possible, especially where training of thunderstorms occurs. A
Flood Watch may need to be issued in subsequent forecasts. Showers
and storms will slowly shift southeastward with heavy rainfall
ending across southeast Oklahoma Tuesday night.

Additional showers and perhaps isolated storms will be possible
on Wednesday in association with a shortwave trough. The highest
chance of rain might be across southern Oklahoma and western north
Texas. Rainfall amounts should be lighter with this system.
Another wave (from the northwest) may result in another chance of
showers on Thursday as well.

Abundant cloud cover, precipitation, and a post-frontal air
masses will result in cool temperatures Tuesday through Friday
with high temperatures below average in this period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  60  75  57 /  30  40  50  80
Hobart OK         76  64  81  55 /  10  10  20  40
Wichita Falls TX  85  67  83  61 /  30  30  50  70
Gage OK           74  58  77  46 /  10  10   0  20
Ponca City OK     56  55  74  52 /  70  60  40  60
Durant OK         71  62  75  64 /  40  30  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Mar 25, 11:54 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Mar 25 2018

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Mar 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms late this
afternoon into the overnight hours. The Marginal Risk includes all
locations except western Oklahoma.

Isolated strong to severe thunderstorms may develop late this
afternoon across western north Texas and southwest Oklahoma;
however, more widespread showers and thunderstorms are expected
tonight. Thunderstorms are expected to develop across western
north Texas and expand northeastward overnight.

The primary hazards will be large hail up to the size of golf
balls and damaging wind gusts up to 60 mph.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
much of Oklahoma and western north Texas should prepare for severe
weather operations late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue primarily through Thursday.
There is a Slight Risk for severe thunderstorms on Monday over
much of central and southern Oklahoma into north Texas. The Slight
Risk area is surrounded by a Marginal Risk that covers all but
far northwest Oklahoma.

.Heavy Rainfall and Flooding...
Heavy rain may cause localized flooding in the general vicinity
of I-44 on Monday evening and night. The area of heavy rainfall
will shift southeast on Tuesday, affecting mainly south-central
and southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Mar 25, 5:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             HOLLIDAY                33.81N 98.69W
03/25/2018  E0.88 INCH       ARCHER             TX   FIRE DEPT/RESCUE

0526 PM     HAIL             1 N HOLLIDAY            33.83N 98.69W
03/25/2018  E0.88 INCH       ARCHER             TX   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL COVERED THE GROUND JUST NORTH OF
            HOLLIDAY.

&&

BRB
Local storm report, Mar 25, 5:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 W SHEPPARD AFB        33.98N 98.54W
03/25/2018  E0.88 INCH       WICHITA            TX   TRAINED SPOTTER

            NICKEL SIZE HAIL AND ESTIMATED WIND GUSTS TO 50 MPH.

&&

BRB
Local storm report, Mar 25, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 N WICHITA FALLS       33.90N 98.51W
03/25/2018  E0.75 INCH       WICHITA            TX   AMATEUR RADIO

            PEA TO DIME SIZE HAIL ON THE NORTH SIZE OF WICHITA FALLS.

&&

BRB
Local storm report, Mar 25, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 S DEAN                33.90N 98.35W
03/25/2018  E0.75 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

0605 PM     HAIL             5 WSW DEAN              33.92N 98.43W
03/25/2018  E1.25 INCH       WICHITA            TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

0608 PM     HAIL             1 NE DEAN               33.96N 98.34W
03/25/2018  E0.88 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

&&

BRB
Local storm report, Mar 25, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             SHEPPARD AFB            33.98N 98.50W
03/25/2018  M0.75 INCH       WICHITA            TX   OFFICIAL NWS OBS

            OBSERVER MEASURED 3/4TH INCH HAIL AT SHEPPARD AFB.

&&

BRB
Local storm report, Mar 25, 6:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             2 NNE BYERS             34.10N 98.18W
03/25/2018  E0.75 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

&&

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 11:08 AM CDTSpecial Weather StatementOUNLincoln22 min
Mar 25, 5:51 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson39 min
Mar 25, 6:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Mar 25, 6:48 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens42 min
Mar 25, 6:55 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
Mar 25, 5:17 PM CDTSpecial Weather StatementOUNWichita28 min
Mar 25, 5:22 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.